Hail, Henry
- When
- August 3, 3:50 PM EST
- Where
- Henry County, 5 mi N of Axton
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.742, -79.720
Penny sized hail fell 5 miles north of Axton.
A severe thunderstorm brought penny sized hail to a portion of Henry County during the afternoon of August 3rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A severe thunderstorm brought penny sized hail to a portion of Henry County during the afternoon of August 3rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 3, 1:50 PM EST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 250 PM EDT FRI AUG 3 2007 .SYNOPSIS... AN UPPER LEVEL RIDGE OVER THE WESTERN PLAINS WILL BUILD SLOWLY EAST AND INTO THE EASTERN U.S. NEXT WEEK. THIS WILL BRING HOT AND HUMID WEATHER TO OUR AREA...WITH ONLY ISOLATED TO WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS MAINLY IN THE MOUNTAINS. && .NEAR TERM /THROUGH SATURDAY/... AFTERNOON ISOLD CONVECTION MAINLY OVER HIGHER TERRAIN WILL DRIFT SLOWLY EAST OVER THE FOOTHILLS INTO THIS EVENING. EXPECTING THE MORE ORGANIZED CLUSTER THAT IS MOVING THROUGH ERN KY THIS AFTERNOON ASSOC WITH WEAK UPR TROUGH TO SNEAK INTO FAR SOUTHWEST PORTION OF CWA BUT THEN WEAKEN WITH LOSS OF HEATING. STORMS SEEM TO BE DRIFTING ALONG SO FAR BUT WILL HAVE TO CONTINUE TO WATCH CAREFULLY THROUGH EARLY EVENING FOR BACKBUILDING ALONG RIDGES...AS WELL AS TAZEWELL AREA WERE SIGNIFICANT RAINFALL OCCURRED LAST EVENING. CONVECTIVE ACTIVITY EXPECTED TO WEAKEN QUICKLY WITH LOSS OF HEATING...WITH POSSIBLE EXCEPTION OF DOWN IN THE SOUTHWEST UNDER MORE INFLUENCE FROM WEAK UPR TROUGH AND GOOD THETA-E RDG...AS WELL AS WESTERLY FLOW INTO RIDGES. STILL..ANYTHING LINGERING PAST DARK WILL BE VERY ISOLD. VALLEY FOG LIKELY AGAIN IN THE MTNS BY LATE TONIGHT...BUT EVENING SHIFT WILL HAVE TO CONSIDER ADDING ADDITIONAL FOG AREAS DEPENDING ON WHERE ANY RAINFALL IS LINGERING INTO THE EVENING. SATURDAY VERY SIMILAR TO TODAY...ONLY PERHAPS EVEN A DEG OR TWO HOTTER WITH LOW LEVEL THICKNESS VALUES UP A NOTCH AHEAD OF THE WEAK FRONT AND UPPER WAVE APPROACHING FROM NW. WEAK FLOW BUT SLIGHTLY MORE WESTERLY COULD SERVE TO FOCUS MORE OF THE ACTIVITY ALONG WRN SLOPES VS THE BLUE RDG...BUT ISOLD ACTIVITY STILL POSSIBLE ALONG ANY OF THE HIGH TERRAIN. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... OUT OF THE FULL FORECAST PERIOD...THIS PERIOD WILL BE THE MOST COMPLICATED AS MODELS ARE DIFFERING ON PLACEMENT/TRACK OF A MCS. MODELS AGREE ON A BROAD UPPER LEVEL RIDGE MOVING INTO THE SOUTHERN MISSISSIPPI VALLEY ON SUNDAY. A SHORT WAVE TRACKING ALONG THE OUTER RINGS OF THIS RIDGE WILL MOVE ACROSS THE OHIO VALLEY. WHERE IT GOES FROM THERE IS THE BIG QUESTION. NAM/CAN KEEP BULK OF THE ENERGY NEAR LAKE ERIE. GFS DROPS THE WAVE SOUTH THROUGH THE OHIO VALLEY AND DIRECTLY OVER RNK CWA. WITH DISCONTINUITY WITH THE MODELS...WILL ONLY CARRY CHANCE POPS FOR SUNDAY AND SUNDAY NIGHT. IF THE GFS MODEL IS CORRECT...TEMPERATURES WILL BE IN THE MID TO UPPER 70S ACROSS THE WEST AND MID TO UPPER 80S IN THE EAST. IF NAM IS THE SUPERIOR MODEL...80S ARE FORECASTED ACROSS THE WEST AND 90S IN THE EAST. FOR THIS FORECAST PACKAGE...PLAYED TEMPERATURES BETWEEN THE TWO. && .LONG TERM /MONDAY THROUGH FRIDAY/... UPPER LEVEL RIDGE WILL MOVE FROM THE GULF STATES AND INTO THE SOUTHEASTERN STATES NEXT WEEK. WITH HEIGHTS BUILDING AND TROPICAL CHARACTERISTICS ASSOCIATED WITH THIS SYSTEM...HOT AND HUMID CONDITIONS ARE ABOUND. RECORD TEMPERATURES ARE POSSIBLE...ESPECIALLY ACROSS THE WEST. CONVECTION ACTIVITY WILL BE LIMITED WITH THIS SYSTEM BUT CAN NOT RULE OUT SCATTERED STORMS STARTING IN THE MOUNTAINS DURING THE AFTERNOON AND DRIFTING TO THE EAST DURING THE EVENING. STORMS MAY NOT MOVE MUCH ACROSS THE HIGHER TERRAIN AND WITH A TROPICAL LIKE ATMOSPHERE TO WORK WITH...LOCALIZED TORRENTIAL DOWNPOURS WILL BE POSSIBLE. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... AT 17Z ISOLD CONVECTION WAS JUST BEGINNING TO DEVELOP ALONG AND NEAR THE BLUE RDG...WITH A BIGGER CLUSTER WELL TO TEH WEST IN EASTERN KY. FCST OF ISOLD THUNDERSTORM ACTIVITY IN THE EAST AND SCATTERED IN THE WEST WILL LIKELY MEAN STORMS MISS AIRPORT SITES THIS AFTERNOON AND EARLY EVENING...BUT WILL CONTINUE WITH MENTION OF VCTS FOR WRN AIRPORTS STARTING BY 19Z IN WV AND A LITTLE LATER AROUND ROA. A STORM WOULD HAVE TO MOVE DIRECTLY OVER FOR MVFR...AND IFR ONLY A REMOTE POSSIBILITY AND WOULD BE VERY BRIEF IF AT ALL. SKIES SHOULD CLEAR WITH DISSIPATING STORMS BY LATE EVENING...AND SOME FOG AGAIN POSSIBLE IN VALLEYS AND WHERE IT RAINS. AT THIS POINT GOING WITH CLIMATOLOGY AT LWB WITH SOME LIFR FOG FOR A COUPLE HOURS TOWARD DAWN. SIMILAR SCENARIO FOR SATURDAY BUT CONVECTION MAY BE EVEN LESS LIKELY TO GET EAST OF THE BLUE RDG WITH WEAK WESTERLY FLOW. WINDS LIGHT WESTERLY AND NOT AN ISSUE. SUNDAY THROUGH NEXT WEEK...MORE ORGANIZED CONVECTION MAY MOVE IN TO THE WEST ON SUNDAY BUT TIMING UNCLEAR AT THIS POINT...OTHERWISE WARM AND HUMID AIRMASS WILL REMAIN IN PLACE...TYPICAL OF AUGUST...PROVIDING A 20-30 PERCENT CHANCE OF SCATTERED STORMS...MAINLY IN THE MOUNTAINS...EACH DAY THROUGH NEXT WEEK. && .CLIMATE... RECORD TEMPERATURES FOR AUGUST 4TH. ROANOKE...98 IN 1955 LYNCHBURG...100 IN 1930 DANVILLE...101 IN 1987 BLACKBURG...95 IN 1987 BLUEFIELD...90 IN 1995 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ/RCS NEAR TERM...RCS/SK SHORT TERM...RCS LONG TERM...RCS AVIATION...RCS/SK CLIMATE...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 526 AM EDT FRI AUG 3 2007 NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-045>047- WVZ042>045-040930- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS- MONROE-GREENBRIER- 526 AM EDT FRI AUG 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EVENING. THE STORMS WILL BE SLOW MOVING...SO HEAVY DOWNPOURS AND LOCALIZED FLOODING ARE POSSIBLE IN A FEW LOCATIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-VAZ044-058-059-040930- ROCKINGHAM-CASWELL-PITTSYLVANIA-HALIFAX-CHARLOTTE- 526 AM EDT FRI AUG 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 352 PM EDT FRI AUG 3 2007 VAZ033-044-032015- FRANKLIN VA-PITTSYLVANIA VA- 352 PM EDT FRI AUG 3 2007 AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTH OF PENHOOK...OR ABOUT 3 MILES NORTHWEST OF SAGO...MOVING SOUTHEAST AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...AJAX AT 400 PM EDT...SAGO AT 410 PM EDT...AND CALLANDS AT 415 PM EDT. EXPECT RAINFALL AMOUNTS OF ONE TO TWO INCHES BEFORE 5:00PM. SMALL HAIL IS ALSO LIKELY. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. AMS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 450 PM EDT FRI AUG 3 2007 VAZ022-033-034-032130- FRANKLIN VA-ROANOKE VA-BEDFORD VA- 450 PM EDT FRI AUG 3 2007 ...STRONG THUNDERSTORM IN EXTREME NORTHERN FRANKLIN COUNTY... AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTH OF STEWARTSVILLE...OR ABOUT 6 MILES WEST OF NORTHWEST SMITH MOUNTAIN LAKE. THE STORM WAS NEARLY STATIONARY. THE STRONG THUNDERSTORM WILL BE EAR STEWARTSVILLE AND GOODVIEW AT 530 PM EDT. EXPECT FREQUENT DANGEROUS LIGHTNING AND POSSIBLE SMALL HAIL IN THE THE PATH OF THIS STORM. AMS
The Roanoke radar (KFCX), 58 km away, was scanning. The volume nearest the first event began at 20:48 UTC.
1 hail. Local standard time, as filed.
Penny sized hail fell 5 miles north of Axton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54267.